- IRIS is caused by an infection that your body has not been strong enough to fight while you’ve been unwell.
- IRIS is rare in people who start treatment with a CD4 cell count above 200.
- People who develop IRIS usually do so within the first few months of taking anti-HIV medication.
Immune reconstitution inflammatory syndrome (IRIS) is a condition that can cause you to experience unpleasant symptoms when you start anti-HIV treatment.
IRIS sometimes occurs in people starting treatment with a very low CD4 cell count (usually below 100). IRIS is rare in people who start treatment with a CD4 cell count above 200.
It’s thought that IRIS is caused by an infection that your body has not been strong enough to fight while you’ve been unwell. Previously, your immune system may have been so weak that it was not able to recognise the infection or deal with it. As anti-HIV medication strengthens your immune system, it can start to fight the infection. But this may make you feel temporarily unwell.
There are two types of IRIS.
- Paradoxical IRIS is when the symptoms of an infection you’ve already been treated for come back or get worse after starting anti-HIV medication.
- Unmasking IRIS is when you experience symptoms of an infection for the first time shortly after you start taking anti-HIV medication. These symptoms are caused by an infection that has been in your body for some time before you started taking your treatment. This infection didn’t cause any symptoms at first and was never diagnosed or treated.
In both cases, your recovering immune system reacts strongly to an infection that hasn’t been cleared from your body yet. It doesn’t mean that your HIV is getting worse or that your treatment isn’t working. In fact, it’s probably because your medication is improving your health.
What are the symptoms of IRIS?
Symptoms of IRIS will depend on the infection that is causing the symptoms. Many people with IRIS also experience general symptoms of inflammation such as a high temperature (fever).
If you have paradoxical IRIS you might recognise your symptoms from when you were diagnosed with the infection in the past.
Symptoms might include:
- swollen lymph nodes
- eye problems such as retinitis or uveitis
- worsening of tuberculosis, cryptococcosis, or toxoplasmosis symptoms
- worsening of Kaposi’s sarcoma including new lesions
- elevated liver enzymes if you have hepatitis B or hepatitis C co-infection
- skin symptoms, such as warts.
How many people develop IRIS?
Studies have found that immune reconstitution inflammatory syndrome occurs in around 10-30% of people starting anti-HIV treatment. People who develop IRIS usually do so within the first few months of taking anti-HIV medication. You’re more likely to develop IRIS if you have a low CD4 count when you start your treatment or if you have recently started treatment for tuberculosis.
How do you manage IRIS?
If you develop IRIS you will normally continue to take your anti-HIV treatment. IRIS often gets better by itself within a few weeks. You will usually be prescribed treatment for the infection that is causing your symptoms. For example, you might need to take a course of antibiotics. You might also be prescribed medication to help with any inflammatory symptoms, such as steroids.
If IRIS is affecting your central nervous system (brain and spine) it can be very dangerous. In this case, you will be prescribed steroids and your anti-HIV treatment might be paused for a short time.